Iowa, 2008

Tornadoes and Damaging Winds in Iowa, April 10, 2008

April 10, 2008 · NWS DVN · 11 events in 5 counties and zones

Heavy rain-producing thunderstorms moved across Northeast Missouri, Eastern Iowa, and west central & northwest Illinois during the late afternoon and evening hours of April 10th. Some of the storms produced tornadoes ranging in intensity from EF0 to EF2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$380,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rain-producing thunderstorms moved across Northeast Missouri, Eastern Iowa, and west central & northwest Illinois during the late afternoon and evening hours of April 10th. Some of the storms produced tornadoes ranging in intensity from EF0 to EF2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 10, 2:35 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 10, 2:35 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED TO DROP WIND ADVISORY...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT THU APR 10 2008

.SYNOPSIS...
AN INTENSE SPRING STORM SYSTEM WILL SLOWLY MOVE THROUGH THE REGION
TONIGHT THROUGH FRIDAY NIGHT. THIS STORM SYSTEM WILL BRING
ADDITIONAL RAINFALL TO THE AREA. COLD AIR MOVING IN ON THE BACK SIDE
OF THE STORM SYSTEM WILL KEEP TEMPERATURES WELL BELOW NORMAL FOR THE
WEEKEND ALONG WITH THE POTENTIAL FOR SOME SNOWFALL LATE FRIDAY NIGHT
INTO SATURDAY NIGHT. A CHANGE IN THE FLOW ALOFT WILL ALLOW
TEMPERATURES TO MODERATE TO AND THEN ABOVE NORMAL NEXT WEEK.

&&

.SHORT TERM...
WIDESPREAD HEAVY RAINFALL HAS NOW PUSHED NORTH OF THE CWFA WITH
RADAR RETURNS SHOWING -RA OR DRIZZLE BREAKING OUT. NEXT CHANCE FOR
PRECIP TO BE LATE AFTERNOON/EVENING WITH CONVECTION DEVELOPING IN
THE DRY SLOT AND MOVING RAPIDLY NORTHEAST. IF SEVERE STORMS WOULD
OCCUR...THE TIME FRAME OF 22Z-03Z WOULD BE MOST LIKELY. RUC SHOWS A
RESPECTABLE DRY SLOT MOVING IN LATE THIS EVENING AND OVERNIGHT. THUS
HAVE GONE WITH LOWER POPS BUT WOULD NOT BE SURPRISED IF THE SECOND
HALF OF TONIGHT STAYS DRY.

AS FOR THE CURRENT HEADLINES FOR WIND...WILL AWAIT THE 20Z OBS TO
ARRIVE BUT CURRENT INDICATIONS SUGGEST THAT IT WILL BE CANCELLED
WITH THE AFTERNOON PACKAGE. WILL ALSO KEEP THE FLASH FLOOD WATCH
GOING WITH CONVECTION CURRENTLY TAKING OFF IN NW AND CENTRAL MO.
THIS WILL PUSH NE ACROSS THE AREA THIS EVENING CONTINUING THE
POTENTIAL FOR POCKETS OF HEAVY RAIN.

WRAP AROUND CLOUDS TO MOVE BACK IN ON FRIDAY WHICH SHOULD ALLOW
SCATTERED SHOWERS TO MOVE BACK IN ACROSS THE AREA. TEMPERATURES THE
NEXT 36 HOURS WILL BE TRICKY. THE MAX TEMPERATURE FOR TODAY SHOULD
OCCUR 00-02Z WITH THE MIN RIGHT AROUND 12Z FRIDAY. FRIDAY MAX
TEMPERATURES SHOULD OCCUR BY 15Z WITH TEMPERATURES SLOWLY FALLING
THE REMAINDER OF THE DAY.                 ...08...

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
VERTICALLY STACKED SYSTEM IS PROGGED OVER CENTRAL WI BY 00Z SATURDAY.
COLD AIR WILL BE WRAPPING SOUTH AROUND THE LOW INTO IA CREATING A
THERMAL PROFILE FAVORABLE FOR -SN OVER THE WRN THIRD OF THE CWFA
FRIDAY NIGHT.  TEMPS ARE MARGINAL NEAR AND EAST OF THE MS AT LEAST
FRIDAY EVENING AND WILL GO WITH RN/SN WORDING THERE.  BUT
AFTER...06Z SATURDAY THE COLDER TEMPS PUSH EAST SUPPORTING THE
MENTION OF -SN OVER THE ENTIRE AREA.  FOR THE MOST PART FORCING WILL
BE WEAK BUT AIRMASS WILL BE NEARLY SATURATED SUGGESTING LIGHT PCPN
AMOUNTS AND LITTLE IF ANY SNOW ACCUMULATIONS.  THE EXCEPTION MAY BE
THE FAR WEST LATE FRIDAY NIGHT WHERE THE GFS WAS SHOWS A SWATH OF
HIGHER QPF AMOUNTS...AS A VORT DROPS SOUTH THROUGH CENTRAL IA AND
ALSO IN AN AREA OF STEEPER MID LEVEL LAPSE RATES.  WITH DEEP
CYCLONIC FLOW AND COLD TEMPS OVER THE AREA WE SHOULD CONTINUE TO SEE
SNSH THROUGH SATURDAY NIGHT.  BY SUNDAY THE SYSTEM SHOULD BE FAR
ENUF EAST TO KEEP FCST DRY INTO MONDAY.  TEMPS WILL REMAIN WELL
BELOW NORMAL OVER THE WEEKEND WITH UPPER 20S AND LOW 30S FOR MINS
AND HIGHS IN THE UPPER 30S AND LOW 40S SATURDAY AND IN THE 40S FOR
SUNDAY.  BY MONDAY MORNING CLEAR SKIES SHOULD BE OVER THE AREA WITH
A SURFACE RIDGE JUST WEST OF THE AREA PROVIDING GOOD RADIATIONAL
COOLING FOR LOWS IN THE 20S TO AROUND 30.  LOOKS LIKE RIDGE WILL BE
SLOW TO DEPART THE AREA MONDAY...SO TEMPS WILL NOT REBOUND AS MUCH
AS PREVIOUSLY EXPECTED...BUT STILL SHOULD REACH THE 50S FOR MOST
AREAS.

MONDAY NIGHT THROUGH WEDNESDAY...THE LONG RANGE MODELS CONTINUE TO
SHOW A HIGHLY AMPLIFIED PATTERN FOR THE BEGINNING OF THE WEEK. S/W
ENERGY MOVING OUT OF THE PACIFIC NW IS PROGGED TO FLATTEN THE
PLAINS/CENTRAL CANADIAN RIDGE TUESDAY INTO THURSDAY.  THE S/W WILL
SEND A COLD FRONT THROUGH THE NRN PLAINS WITH THE MODELS INDICATING
THE FRONT WILL STALL/WASH OUT AS IT REACHES THE MID MS VALLEY.  DRY
WEATHER IS EXPECTED TUESDAY AND WEDNESDAY WITH UPPER RIDGE OVER THE
AREA. DEVELOPING SLWY SURFACE FLOW AHEAD OF THE FRONT SHOULD BRING
NEAR NORMAL TEMPS TO THE REGION TUESDAY AND WEDNESDAY. THE FRONT IS
PROGGED TO STALL NEAR OR OVER THE NRN CWA WEDNESDAY... SO THERE IS
POTENTIAL FOR SOME SHRA. HOWEVER...THE SWLY FLOW SOUTH OF THE
BOUNDARY SUGGESTS LIMITED MOISTURE AND WOULD EXPECT SATURATION/PCPN
TO OCCUR WELL NORTH OF THE SURFACE BOUNDARY.  SO WILL KEEP THE FCST
DRY.   ...DLF...

&&

.AVIATION...
STRONG GRADIENT WINDS LATE THIS MORNING AND AFTERNOON SHOULD
DECREASE AFTER 21Z FOR KCID/KDBQ/KMLI. CIGS OF 1-2KFT SHOULD SLOWLY
IMPROVE TO AT LEAST 2KFT BY EARLY EVENING FOR KMLI/KBRL. TSRA THREAT
FOR ALL TAF SITES 22Z-03Z WITH KMLI/KBRL HAVING THE BEST CHANCES FOR
A TSRA. CIGS BLO 1KFT SHOULD MOVE BACK IN LATER TONIGHT BUT MAY HOLD
OFF UNTIL AFTER SUNRISE FRIDAY. VSBYS SHOULD MAINLY 3-5SM TONIGHT
AND FRIDAY BUT MAY DROP TO 1SM BRIEFLY IN TSRA LATE THIS AFTERNOON
AND EVENING.                       ...08...

&&

.HYDROLOGY...
GOING RIVER FORECASTS ARE LOWER CONFIDENCE THAN NORMAL SINCE THEY
ARE DRIVEN NEARLY ENTIRELY BY QPF. SNOW MELT IS A NEGLIGIBLE FACTOR.

HEAVY RAINFALL HAS LED...OR WILL LEAD...TO SIGNIFICANT RISES ON AREA
RIVERS. PRELIM INDICATIONS ARE THAT THE 06Z-18Z OBSERVED RAINFALL
TODAY WAS CLOSE TO THE QPF...POSSIBLY HIGHER IN SOME AREAS. ONE WILD
CARD IS THE WIND...WHICH HAS BEEN SO HIGH TODAY THAT IT MAY HAVE LED
TO UNDER-CATCH IN THE AUTOMATED GAUGES. THE END RESULT IS THAT THE
ACTUAL RAINFALL MAY BE SLIGHTLY HIGHER THAN THE OBSERVED AMOUNTS.

LOOKING TO THE FUTURE...THE 18Z-12Z QPF IS LOWER THAN INITIALLY
EXPECTED. THIS IS DUE TO THE EXPECTED CONVECTIVE NATURE OF THE
PRECIPITATION...WHICH WOULD REDUCE THE WIDESPREAD AREAL COVERAGE OF
RAINFALL. THUS...PRELIM INDICATIONS ARE THAT THE UPDATED RIVER
FORECASTS LATER TODAY AND TONIGHT WILL BE ADJUSTED DOWNWARD. WILL
HAVE TO CONTINUE MONITORING RIVER AND PRECIP TRENDS THOUGH.

..JAZ..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CEDAR-CLINTON-DES
     MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-
     JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
     WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CLARK-SCOTLAND.

&&

08/DLF/JAZ
Hazardous weather outlook, Apr 10, 11:20 AM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1220 PM CDT THU APR 10 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1220 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF THE OUTLOOK AREA
TODAY AND TONIGHT. TOTAL RAIN FALL FROM TODAY AND TONIGHT COULD
AMOUNT TO  1 TO 2 INCHES.

WIDESPREAD RAIN WITH PERIODS OF HEAVY RAIN WILL GRADUALLY END THIS
AFTERNOON FROM SOUTHWEST TO NORTHEAST.  SCATTERED THUNDERSTORMS ARE
THEN EXPECTED TO DEVELOP OVER THE AREA DURING THE LATE AFTERNOON AND
CONTINUE INTO THE EVENING.  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE AREA LATE THIS AFTERNOON AND THIS
EVENING.  THE MAIN SEVERE THREAT WILL BE LARGE HAIL WITH A LOWER
THREAT OF DAMAGING THUNDERSTORMS WINDS.  THERE IS ALSO A LOW RISK OF
TORNADOES ALONG AND SOUTH OF HIGHWAY 34...NEAR A WARM FRONT THAT IS
FORECAST TO MOVE NORTH INTO THE AREA THIS EVENING.

STRONG EAST WINDS WILL ALSO BUFFET THE AREA THIS AFTERNOON.  A WIND
ADVISORY IS IN EFFECT UNTIL 4 PM FOR AREAS ALONG AND NORTH OF
INTERSTATE 80.  EAST WINDS AROUND 30 MPH WILL GUST AT TIMES TO
AROUND 50 MPH.  SOUTH OF THE INTERSTATE WINDS OF 20 TO 30 MPH WITH
GUSTS AROUND 40 MPH WILL OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
COLDER AIR WILL SPILL INTO THE AREA FRIDAY NIGHT INTO SATURDAY WITH
PRECIPITATION CHANGING FROM RAIN SHOWERS TO SNOW SHOWERS. THERE IS
THE POTENTIAL FOR LIGHT SNOW ACCUMULATIONS...ESPECIALLY NORTHWEST OF
A LINE FROM IOWA CITY TO DUBUQUE LATE FRIDAY NIGHT AND SATURDAY
MORNING.

MANY AREA RIVERS...INCLUDING THE MISSISSIPPI RIVER AND ITS
TRIBUTARIES...ARE EXPECTED TO RISE SIGNIFICANTLY OVER THE NEXT FEW
DAYS. FLOODING IS POSSIBLE IN SOME LOCATIONS. PLEASE NOTE THAT OUR
RIVER FORECASTS ARE BEING AFFECTED GREATLY BY FORECAST RAINFALL
AMOUNTS OF 1 TO 2 INCHES. IF THE ACTUAL RAINFALL DIFFERS FROM THE
FORECAST RAINFALL...THEN THE RIVERS MAY RESPOND DIFFERENTLY THAN
WHAT THE FORECASTS INDICATE. PLEASE SEE OUR LATEST FLOOD WARNINGS
AND STATEMENTS FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.
RAINFALL REPORTS OVER 1 INCH WOULD BE APPRECIATED.

ERVIN/SHEETS/JAZ/DLF

In the hours before

Local storm report, Apr 10, 1:29 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND DMG LONG GROVE              41.69N 90.58W
04/10/2008                   SCOTT              IA   UNKNOWN

            FLAG POLE BLOWN OVER. A FEW LIMBS DOWN. UNKNOWN SIZE.
            DELAYED REPORT.

&&

JH2
Local storm report, Apr 10, 2:41 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
341 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       PORT BYRON              41.62N 90.32W
04/10/2008  M1.00 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            SINCE 7 AM. DELAYED REPORT.

&&
Local storm report, Apr 10, 4:12 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     NON-TSTM WND GST 3 NNE STOCKTON          42.36N 89.98W
04/10/2008  E46.00 MPH       JO DAVIESS         IL   CO-OP OBSERVER

            WIND GUST TO 46 MPH

0510 PM     HEAVY RAIN       3 NNE STOCKTON          42.36N 89.98W
04/10/2008  M0.76 INCH       JO DAVIESS         IL   CO-OP OBSERVER

&&

DUBBERKE
Special weather statement, Apr 10, 4:30 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 PM CDT THU APR 10 2008

IAZ087-088-098-099-ILZ034-035-MOZ009-010-110000-
CLARK MO-HANCOCK IL-HENRY IA-JEFFERSON IA-LEE IA-MCDONOUGH IL-
SCOTLAND MO-VAN BUREN IA-
530 PM CDT THU APR 10 2008

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS POSSIBLE THROUGH 7 PM...
A BROAD AREA OF THUNDERSTORMS IN SOUTH CENTRAL IOWA AND NORTH CENTRAL
MISSOURI WILL MOVE INTO THE REGION BETWEEN 530 AND 7 PM.  THE STRONGEST
STORMS HAVE A HISTORY OF LARGE HAIL UP TO THE SIZE OF QUARTER WITH A
COUPLE BRIEF TORNADOES REPORTED THE PAST HOUR IN SOUTH CENTRAL IOWA
IN APPANOOSE COUNTY IOWA. THESE STORMS WILL BE CAPABLE OF HAIL THE SIZE
OF QUARTERS WITH POSSIBLY A BRIEF TORNADO THROUGH 7 PM.

NICHOLS
Local storm report, Apr 10, 4:57 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     FUNNEL CLOUD     MEMPHIS                 40.46N 92.17W
04/10/2008                   SCOTLAND           MO   TRAINED SPOTTER

            FUNNEL CLOUD ALONG HIGHWAY 15 HEADED TOWARD MILTON.
            FUNNEL CLOUD HAS SINCE DISSIPATED.

&&

MIKEM
Local storm report, Apr 10, 5:16 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TORNADO          1 SE LEBANON            40.72N 92.07W
04/10/2008                   VAN BUREN          IA   LAW ENFORCEMENT

&&

DUBBERKE

The radar

The Quad Cities radar (KDVN), 159 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Van Buren

When
April 10, 5:16 PM CST to 5:19 PM CST
Where
Van Buren County, 1.05 mi SE of Lebanon to 1.18 mi NNE of Lebanon
Rating
EF2
Path length
1.83 mi
Path width
220 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
40.720, -92.065

An EF2 tornado moved northeast from just southeast of Lebanon to just northeast of Lebanon during the early evening of April 10th. A wine shed and mobile home were destroyed. The top was ripped off of a silo and the second story of a winery was damaged. A house sustained minor structural damage and several large trees were topped off.

Thunderstorm Wind, Keokuk

When
April 10, 5:22 PM CST
Where
Keokuk County, 3.32 mi NW of Sigourney
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
41.360, -92.250

A roof was blown off a garage and another outbuilding.

Tornado, Van Buren

When
April 10, 5:25 PM CST to 5:32 PM CST
Where
Van Buren County, 2.67 mi ENE of Utica to 1.36 mi NW of Stockport
Rating
EF1
Path length
5.29 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
40.815, -91.873

An EF1 tornado moved northeast from about 2 miles west of Utica to 2 miles north of Stockport. The roof of a barn was ripped off and a shed was blown off its foundation. Some trees were also damaged and a utility pole was blown over onto a car. Time estimated.

Thunderstorm Wind, Jefferson

When
April 10, 5:25 PM CST
Where
Jefferson County, 0.82 mi NNW of Fairfield to 0.86 mi NNE of Fairfield
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.010, -91.989

Thunderstorm winds estimated to be 70 mph damaged some buildings in the vicinity of 8th St. and W Depot Ave. near the BNSF railroad tracks in Fairfield and ripped the roof off the Dexter-Apache Holdings Inc. building on Grimes Ave. The railroad crossing assembly was also ripped off.

Thunderstorm Wind, Jefferson

When
April 10, 5:25 PM CST
Where
Jefferson County, 0.86 mi NNE of Fairfield
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.011, -91.973

Wind gusts in Fairfield were estimated to be 60 mph.

Thunderstorm Wind, Keokuk

When
April 10, 5:30 PM CST
Where
Keokuk County, 0.33 mi SW of Martinsburg to 1.15 mi ENE of Hedrick
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
41.177, -92.255

Four power poles were snapped between Martinsburg and Hedrick on Highway 149. Delayed report.

Funnel Cloud, Iowa

When
April 10, 5:50 PM CST
Where
Iowa County, 2.18 mi WNW of Genoa Bluff
Reported by
Law Enforcement
Coordinates
41.690, -92.190

A funnel cloud was spotted south of Interstate 80 near Ladora, where additional rotation in the clouds was observed.

Thunderstorm Wind, Keokuk

When
April 10, 6:00 PM CST
Where
Keokuk County, 2.08 mi NW of Sigourney
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.350, -92.230

A shed collapsed due to straight line winds estimated to be 60 mph near Sigourney. Delayed report.

Tornado, Keokuk

When
April 10, 6:03 PM CST to 6:08 PM CST
Where
Keokuk County, 1.82 mi NNE of South English to 1.91 mi SE of North English
Rating
EF0
Path length
1.83 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.473, -92.063

An EF0 tornado moved northeast for about 2 miles just northeast of South English. Some shingles were blown off a few houses, some outbuildings and a machine shed were damaged or destroyed, and some trees were blown down.

Tornado, Keokuk

When
April 10, 6:05 PM CST
Where
Keokuk County, 1.54 mi ENE of Talleyrand
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
41.312, -91.955

Law enforcement reported a tornado on the ground 4 miles south of Keota.

Thunderstorm Wind, Jones

When
April 10, 8:15 PM CST
Where
Jones County, 0.86 mi NE of Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.240, -91.190

Winds estimated to be 60 mph blew a power pole over slightly and downed some power lines. Time estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97231, 97369, 97239, 97250, 97259, 97275, 97282, 97284, 97291, 97694, 97306.